New Relationship: Difficulty Maintaining Erection During Sex
I'm almost 29 years old, and have struggled with self-confidence and anxiety issues for most of my adult life. Prior to meeting my current girlfriend, I'd only ever had sex with one other woman, when I was about 23. So, it's been many years for me. When I met my current girlfriend and we were first starting to get to know each other, I was able to get and maintain an erection very easily, but when we started actually having sex recently, I've found that my extreme performance anxiety is preventing me from maintaining an erection for more than about one minute of sexual intercourse. Even though the desire is there, I psych myself out and start worrying so much about my performance that I lose my erection. Fortunately, my girlfriend is VERY understanding and willing to take things at my own pace, but I can't help being very frustrated and worried about the fact that she's not being sexually satisfied.
A couple nights ago we masturbated each other, and I was able to maintain an erection and eventually reach orgasm that way; however, even oral sex can be somewhat difficult to stay erect for. I tend to think that years of masturbation (I tended to masturbate about 4-5 times a week) has made it so manual stimulation is the only way I know how to reach orgasm.
It ALSO doesn't help that I'm currently on Celexa (Citalopram) to help control my anxiety; I've been taking it for about 6 months now. I definitely noticed much greater difficulty in reaching orgasm after being on the Celexa for a couple of weeks. Sometimes, even while masturbating, I find myself losing my erection before reaching orgasm.
I've pledged to stop masturbating for a while except with my girlfriend, in an effort to try to get used to being brought to orgasm in other ways. I don't have a check-up with my doctor for another five weeks. I definitely plan on talking to him about this, but until then, does anyone have any advice on how I might be able to maintain my erection long enough to achieve orgasm? Thank you in advance!!
Impotence is listed as a possible side effect of Celexa in my Nurses Drug Handbook. If I were you, I would try to see your doctor sooner and try a different medication for your anxiety. Many of the meds in this class can cause impotence, but each one will effect you differently and you may be able to find one that doesn't cause this for you.
In the meantime, work on your other skills for pleasing her. When you are confident that you can satisfy her needs with or without an erection, your performance anxiety will decrease and you may find getting and maintaining an erection easier.
I went through something similar with my wife when we were first together. I wasn't taking any meds for anxiety, but was suffering from anxiety all the same. I'd say you're on the right track in cutting back on the masturbation, and Christine's advice about seeking other meds seems logical.
For what it's worth, it was about 2-3 months before I was regularly getting full erections when having sex with my wife. At some point I stopped noticing, and it's been years since I've had that issue. And nights when I've been drinking or am very tired, she has a laugh with me, remembering our first few months together. Still, those first few months were tough- just know that your experience isn't unique, and it is something you can get past.
Thanks, benthic_man. That advice really means a lot to me. My girlfriend and I have only been sexually active together for about a week, so I guess much of the issue is just having to give it time. I appreciate your help!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.